Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



On some fast well-balanced first order solvers for nonconservative systems

Authors: Manuel J. Castro, Alberto Pardo, Carlos Parés and E. F. Toro
Journal: Math. Comp. 79 (2010), 1427-1472
MSC (2000): Primary 74S10, 65M06, 35L60, 35L65, 35L67
Published electronically: November 23, 2009
MathSciNet review: 2629999
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The goal of this article is to design robust and simple first order explicit solvers for one-dimensional nonconservative hyperbolic systems. These solvers are intended to be used as the basis for higher order methods for one or multidimensional problems. The starting point for the development of these solvers is the general definition of a Roe linearization introduced by Toumi in 1992 based on the use of a family of paths. Using this concept, Roe methods can be extended to nonconservative systems. These methods have good well-balanced and robustness properties, but they have also some drawbacks: in particular, their implementation requires the explicit knowledge of the eigenstructure of the intermediate matrices. Our goal here is to design numerical methods based on a Roe linearization which overcome this drawback. The idea is to split the Roe matrices into two parts which are used to calculate the contributions at the cells to the right and to the left, respectively. This strategy is used to generate two different one-parameter families of schemes which contain, as particular cases, some generalizations to nonconservative systems of the well-known Lax-Friedrichs, Lax-Wendroff, FORCE, and GFORCE schemes. Some numerical experiments are presented to compare the behaviors of the schemes introduced here with Roe methods.

References [Enhancements On Off] (What's this?)

  • 1. E. Audusse, F. Bouchut, M.O. Bristeau, R. Klein, B. Perthame. A fast and stable well-balanced scheme with hydrostatic reconstruction for shallow water flows, SIAM J. Sci. Comp. 25 (6): 2050-2065, 2004. MR 2086830 (2005f:76069)
  • 2. A. Bermúdez, M.E. Vázquez. Upwind methods for hyperbolic conservation laws with source terms. Computers and Fluids, 23(8): 1049-1071, 1994. MR 1314237 (95i:76065)
  • 3. F. Bouchut. Nonlinear Stability of Finite Volume Methods for Hyperbolic Conservation Laws and Well-Balanced Schemes for Sources. Birkhäuser, 2004. MR 2128209 (2005m:65002)
  • 4. A. Canestrelli, A. Siviglia, M. Dumbser, E.F. Toro. Well-balanced high-order centered schemes for non-conservative hyperbolic systems. Applications to Shallow Water Equations with fixed and mobile bed. Adv. Water Resour, doi:10.1016/j.advwatres.2009.02.006, 2009.
  • 5. M. Castro, A. Ferreiro, J.A. García-Rodriguez, J.M. González, J. Macías, C. Parés, M.E. Vázquez-Cendón. On the numerical treatment of wet/dry fronts in shallow flows: Application to one-layer and two-layer $ 1$-D shallow water system. Math. and Comp. Model., 42: 419-439, 2005. MR 2163780 (2006c:76021)
  • 6. M.J. Castro, P.G. LeFloch, M.L. Muñoz, C. Parés. Why many theories of shock waves are necessary: Convergence error in formally path-consistent schemes. J. Comput. Phys. 227: 8107-8129, 2008. MR 2442446 (2009g:76071)
  • 7. M.J. Castro, J.M Gallardo, C. Parés. High order finite volume schemes based on reconstruction of states for solving hyperbolic systems with nonconservative products. Applications to shallow water systems. Math. Comp., 75: 1103-1134, 2006. MR 2219021 (2007a:65119)
  • 8. M.J. Castro, J. Macías, C. Parés. A $ Q$-Scheme for a class of systems of coupled conservation laws with source term. Application to a two-layer $ 1$-D shallow water system. Math. Mod. Num. Anal. 35(1): 107-127, 2001. MR 1811983 (2001m:76063)
  • 9. M.J. Castro, A. Pardo, C. Parés. Well-balanced numerical schemes based on a generalized hydrostatic reconstruction technique. Math. Mod. Meth. App. Sci., 17: 2055-2113, 2007. MR 2371563 (2009c:65186)
  • 10. G. Dal Maso, P.G. LeFloch, F. Murat. Definition and weak stability of nonconservative products. J. Math. Pures Appl. 74: 483-548, 1995. MR 1365258 (97b:46052)
  • 11. B. Einfeldt. On Godunov-type methods for gas dynamics. SIAM J. Numer. Anal. 25: 294-318, 1988. MR 933726 (89e:65086)
  • 12. J.M. Gallardo, C. Parés, M. Castro. On a well-balanced high-order finite volume scheme for shallow water equations with topography and dry areas. J. Comput. Phys. 227: 574-601, 2007. MR 2361537 (2008m:76080)
  • 13. T. Gallouët, J.M. Hérard, N. Seguin. Some approximate Godunov schemes to compute shallow-water equations with topography. Computers and Fluids 32: 479-513, 2003. MR 1966639 (2004a:76095)
  • 14. A. Harten, J.M. Hyman. Self-adjusting grid methods for one-dimensional hyperbolic conservation laws. J. Comput. Phys. 50: 235-269, 1983. MR 707200 (85g:65111)
  • 15. T.Y. Hou, P.G. LeFloch. Why nonconservative schemes converge to wrong solutions: Error analysis. Math. of Comput. 62: 497-530, 1994. MR 1201068 (94g:65093)
  • 16. P.G. LeFloch, T.P. Liu.Existence theory for nonlinear hyperbolic systems in nonconservative form. Forum Math. 5: 261-280, 1993. MR 1216035 (94e:35086)
  • 17. R. LeVeque. Balancing source terms and flux gradients in high-resolution Godunov methods: The quasi-steady wave-propagation algorithm. J. Comput. Phys. 146: 346-365, 1998. MR 1650496 (99j:65182)
  • 18. A. Marquina. Local piecewise hyperbolic reconstructions for nonlinear scalar conservation laws.. SIAM J. Sci. Comp 15: 892-915, 1994. MR 1278006 (95a:65137)
  • 19. M.L. Muñoz, C. Parés. Godunov method for nonconservative hyperbolic systems, ESAIM: M2AN 41(1): 169-185, 2007. MR 2323696 (2008g:65112)
  • 20. C. Parés. Numerical methods for nonconservative hyperbolic systems: A theoretical framework. SIAM J. Num. Anal. 44(1): 300-321, 2006. MR 2217384 (2006m:65169)
  • 21. C. Parés, M.J. Castro. On the well-balance property of Roe's method for nonconservative hyperbolic systems. Applications to Shallow-Water Systems. M2AN, 38(5): 821-852, 2004. MR 2104431 (2006f:65085)
  • 22. S. Noelle, Y. Xing, C.W. Shu. High-order well-balanced finite volume WENO schemes for shallow water equation with moving water, J. Comput. Phys. 226: 29-58, 2007. MR 2356351 (2008f:76124)
  • 23. P.L. Roe. Approximate Riemann solvers, parameter vectors and difference schemes. J. Comput. Phys. 43: 357-371, 1981. MR 640362 (82k:65055)
  • 24. J.B. Schijf, J.C. Schonfeld. Theoretical considerations on the motion of salt and fresh water. In Proc. of the Minn. Int. Hydraulics Conv., Joint meeting IAHR and Hyd. Div. ASCE., 321-333, 1953.
  • 25. E.F. Toro, S.J. Billett. Centred TVD schemes for hyperbolic conservation laws. IMA J. Numer. Anal. 20(1): 47-79, 2000. MR 1736950 (2001h:65097)
  • 26. E.F. Toro, A. Siviglia. PRICE: Primitive centred schemes for hyperbolic systems. Int. Jour. Num. Meth. Fluids, 42: 1263-1291, 2003. MR 1994077
  • 27. E.F. Toro, V.A. Titarev. MUSTA fluxes for systems of conservation laws. J. Comput. Phys. 216(2): 403-429, 2006. MR 2235378
  • 28. I. Toumi. A weak formulation of Roes approximate Riemann solver. J. Comput. Phys. 102(2): 360-373, 1992. MR 1187694 (93h:65126)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 74S10, 65M06, 35L60, 35L65, 35L67

Retrieve articles in all journals with MSC (2000): 74S10, 65M06, 35L60, 35L65, 35L67

Additional Information

Manuel J. Castro
Affiliation: Universidad de Málaga, Departamento Análisis Matemático, Campus de Teatinos s/n, 29071 Málaga, Spain

Alberto Pardo
Affiliation: Universidad de Málaga, Departamento Análisis Matemático, Campus de Teatinos s/n, 29071 Málaga, Spain

Carlos Parés
Affiliation: Universidad de Málaga, Departamento Análisis Matemático, Campus de Teatinos s/n, 29071 Málaga, Spain

E. F. Toro
Affiliation: University of Trento. Laboratory of Applied Mathematics. Faculty of Engineering, 38050 Mesiano di Povo, Trento, Italy

Keywords: Nonconservative hyperbolic systems, finite volume method, approximate Riemann solvers, coefficient-splitting schemes, GFORCE method, well-balanced schemes, high order methods.
Received by editor(s): November 24, 2008
Received by editor(s) in revised form: May 11, 2009
Published electronically: November 23, 2009
Additional Notes: This research has been partially supported by the Spanish Government Research project MTM2006-08075. The numerical computations have been performed at the Laboratory of Numerical Methods of the University of Málaga.
Article copyright: © Copyright 2009 American Mathematical Society

American Mathematical Society